Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, May 13, 2016

May 13, 2016 · NWS OUN · 9 events in 5 counties and zones

Storms formed along a cold front in northwest Oklahoma and moved southeast the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a cold front in northwest Oklahoma and moved southeast the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 1:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 13, 1:22 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 PM CDT FRI MAY 13 2016

.DISCUSSION...
A prefrontal trough continues to make its way southward into NW OK
this afternoon. Cumulus are becoming more numerous along this
trough where inhibition is limited and mlcape has climbed to
around 1-1.5K J/kg, thanks to dewpoints in the mid to upper 50s.
Widely scattered storms are expected to develop before sunset and
then track southward overnight. A damaging wind and hail threat
will be possible with dewpoint depressions around 25 to 30 degrees
and steep mid level lapse rates in place. The best moisture
convergence still appears it will be over western and southwestern
OK through this evening so expect the highest coverage there.

Subsidence, through most of the layer, will follow the front
into the early morning hours tomorrow across our FA before subtle
WAA returns around 700 MB over northern OK through tomorrow
afternoon. A few showers/storms will remain possible here. WAA
will then increase substantially sunday as an 850 MB baroclinic
zone lifts northward over I-40 during the day and a mid level
perturbation moves under the ridge axis over the Rockies and into
the Southern Plains. Rain chances will increase as a result and
with cold air remaining in place, some locations may not climb out
of the 50s during the day Sun. Severe weather is not expected
given very little instability, although some localized heavy
rainfall may be possible based on moisture profiles. Precipitation
chances will continue through the work week with a mid to upper
trough remaining west of our area, although higher chances will
briefly shift east with the mid level thetae ridge late monday
night through early tuesday morning. heavier rain chances may
return to the Red River/western north TX by Tue and Wed, perhaps
continuing through the end of the work week before the trough
finally passes overhead. localized flash flooding appears
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  61  49  60 /  40  20  40  60
Hobart OK         52  62  48  58 /  50  20  40  60
Wichita Falls TX  57  64  50  62 /  60  20  40  70
Gage OK           46  61  45  59 /  20  20  40  50
Ponca City OK     46  63  46  63 /  50  30  20  50
Durant OK         58  68  52  64 /  20  20  40  60

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/03
Hazardous weather outlook, May 13, 11:11 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CDT FRI MAY 13 2016

OKZ004>048-050>052-TXZ083>090-141715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1211 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS PORTIONS OF OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT.

LOCATION...
A SLIGHT RISK COVERS AN AREA NORTH AND WEST OF A LINE FROM PONCA
CITY AND ENID... TO WATONGA AND WEATHERFORD... TO ALTUS
OKLAHOMA... TO QUANAH TEXAS. A MARGINAL RISK COVERS AN AREA
SOUTHEAST OF THE SLIGHT RISK AND NORTHWEST OF A LINE FROM SEMINOLE
AND ARDMORE OKLAHOMA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO
1 AM.

IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH
WILL BE THE MAIN CONCERNS.

DISCUSSION...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ALONG THE FRONT
LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN AND NORTHWESTERN
OK...AND THEN SPREAD SOUTH DURING THE EVENING. THUNDERSTORMS WILL
REMAIN POSSIBLE OVERNIGHT...ESPECIALLY IN SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS...AS THE LOW LEVEL JET INCREASES. INSTABILITY
AND WIND SHEAR IS EXPECTED TO BE SUFFICIENT FOR SOME STRONG TO
SEVERE STORMS TO DEVELOP WITH LARGE HAIL AND STRONG WIND GUSTS THE
MAIN CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FOR LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE KEEPS A DIFFUSE FRONTAL BOUNDARY ACROSS
THE SOUTHERN PLAINS. THUNDERSTORM CHANCES WILL CONTINUE TO LINGER
SATURDAY NIGHT INTO SUNDAY. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
WEDNESDAY AS A STRONGER SYSTEM APPROACHES THE REGION. STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/EM

In the hours before

Special weather statement, May 13, 3:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT FRI MAY 13 2016

OKZ005-006-011-132230-
ALFALFA OK-MAJOR OK-WOODS OK-
450 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA...EASTERN MAJOR
AND SOUTHEASTERN WOODS COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ALINE...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3650 9810 3648 9810 3617 9828 3650 9869
      3664 9854
TIME...MOT...LOC 2148Z 306DEG 28KT 3652 9855
Special weather statement, May 13, 3:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT FRI MAY 13 2016

OKZ004-132245-
HARPER OK-
454 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY UNTIL 545
PM CDT...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSSTON...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAVERNE...MAY AND ROSSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3688 9989 3668 9944 3659 9979 3659 9981
      3672 10000 3677 10000
TIME...MOT...LOC 2151Z 300DEG 21KT 3677 9988
Special weather statement, May 13, 4:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT FRI MAY 13 2016

OKZ007-008-132315-
GRANT OK-KAY OK-
527 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 615 PM CDT...

AT 526 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
RENFROW...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9696 3669 9702 3685 9773 3700 9764
TIME...MOT...LOC 2226Z 276DEG 36KT 3691 9754
Special weather statement, May 13, 4:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT FRI MAY 13 2016

OKZ012-132330-
GARFIELD OK-
541 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD COUNTY
UNTIL 630 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILLSDALE...
MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3650 9810 3659 9810 3659 9796 3647 9767
      3630 9785
TIME...MOT...LOC 2240Z 303DEG 27KT 3653 9801
Special weather statement, May 13, 4:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT FRI MAY 13 2016

OKZ021-033-034-132330-
HARMON OK-GREER OK-BECKHAM OK-
546 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARMON...WESTERN GREER
AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF VINSON...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3483 10000 3520 10000 3491 9951 3467 9981
TIME...MOT...LOC 2243Z 303DEG 27KT 3496 9999
Special weather statement, May 13, 4:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT FRI MAY 13 2016

OKZ011-012-018-132345-
MAJOR OK-KINGFISHER OK-GARFIELD OK-
554 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAJOR...NORTH
CENTRAL KINGFISHER AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 645 PM
CDT...

AT 553 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF AMES...MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...HENNESSEY...WAUKOMIS...LAHOMA...DRUMMOND...MENO...DOUGLAS...VANCE AIR
FORCE BASE AND BISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3630 9824 3645 9821 3630 9764 3602 9786
TIME...MOT...LOC 2253Z 298DEG 29KT 3631 9815

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
May 13, 5:00 PM CST
Where
Grant County, 1.38 mi S of Salt Fork
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.620, -97.590

Hail, Harmon

When
May 13, 5:27 PM CST
Where
Harmon County, 2.66 mi WSW of Hollis
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
34.670, -99.960

Thunderstorm Wind, Kay

When
May 13, 5:55 PM CST
Where
Kay County, Braman
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Measured with hand held anemometer.

Hail, Kay

When
May 13, 6:02 PM CST
Where
Kay County, 3.09 mi WNW of Blackwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.820, -97.330

Hail, Harmon

When
May 13, 6:02 PM CST
Where
Harmon County, 3.96 mi SW of Hollis
Measured
2.75 in hail
Reported by
Public
Coordinates
34.650, -99.970

Thunderstorm Wind, Kay

When
May 13, 6:10 PM CST
Where
Kay County, 3.83 mi SSE of Blackwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -97.250

Hail, Custer

When
May 13, 6:37 PM CST
Where
Custer County, 7.6 mi S of Moorewood
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.630, -99.350

Thunderstorm Wind, Custer

When
May 13, 6:40 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Hail, Caddo

When
May 13, 8:28 PM CST
Where
Caddo County, 4.3 mi ESE of Binger
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.293, -98.266

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628483, 628484, 628489, 628485, 628486, 628490, 628487, 628491, 628488.